Illinois, 2019Flooding in Illinois, March 1 to 31, 2019
March 1 to 31, 2019 · NWS PAH · 9 events in 8 counties and zones
Moderate to major river flooding during the month of February ended or greatly subsided in March. After a wet January and February, the active weather pattern became quieter in March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to major river flooding during the month of February ended or greatly subsided in March. After a wet January and February, the active weather pattern became quieter in March. The winter of 2018-19 ended up being the fourth wettest winter on record at Paducah, Kentucky, where records go back to 1937. February was the second wettest February on record at Paducah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:09 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Feb 28, 6:09 PM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
609 PM CST Thu Feb 28 2019
.UPDATE...
Issued at 607 PM CST Thu Feb 28 2019
Winter precipitation is quickly tapering off, and we have let the
Winter Weather Advisory expire.
UPDATE Issued at 436 PM CST Thu Feb 28 2019
Updated Aviation discussion for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Saturday)
Issued at 327 PM CST Thu Feb 28 2019
Will let the bulk of the Winter Weather Advisory continue until
expiration at 00Z. Will cancel southwest portions that are either
dry at this point or are above freezing. Will also cancel the
east/southeast periphery where temperatures are above freezing.
Temperatures should not drop much into the evening hours, and the
measurable precipitation should mostly pass east of the area by
00Z.
The fly in the ointment is the potential for light drizzle/freezing
drizzle to continue east of the Mississippi River well into the
evening. This would be a non-measurable event for the most part,
but minor icing and the lack of any solar input could allow for a
few additional slick spots to develop. Will let the evening shift
decide if it is worth keeping the Advisory alive past 00Z or not.
With the exception of the 12Z NAM the models have trended much
drier for Friday, and the NAM would merely be a continuation of
the drizzle. Will keep some 10% PoPs in the south Friday morning,
but will not have any weather mentioned for now.
Saturday has trended drier, with our next winter storm not
impacting the area until Saturday night. Clouds will be on the
increase, but high temperatures will span the 40s from north to
south across the region.
.LONG TERM...(Saturday Night through Thursday)
Issued at 327 PM CST Thu Feb 28 2019
Our next winter storm system is on track to the impact the region
Saturday night and Sunday. The 12Z GFS and NAM are relatively
cool and the consensus takes much of the area along and northwest
of the Ohio into the Watch/Warning discussion. The 12Z is quite a
bit wetter, but is warmer, and would support only an Advisory
across the north. There will be some potential for some freezing
rain/icing over southeast Missouri late Saturday night into
Sunday morning before the change over to snow. We will see where
they models converge, but for now we are leaning toward the cooler
solution.
Sunday has a high potential to be unpleasant with north winds
gusting 25-30 mph bringing in more Arctic air. Wind chills by 12Z
Monday will range from zero to 10 below over all but the far
southeast corner of the region, and there they will be no more
than 5 above. Early Tuesday, wind chills will range from zero to 5
below across the northern half of the area. Lows are in the single
digits and teens Sunday night and Monday night, and highs will be
in the teens and 20s Monday and 20s to lower 30s Tuesday. If we
get substantial snowfall Sunday, these numbers will likely be too
high, which may take wind chills down near Advisory levels over
portions of the area mainly early Monday.
It will be dry through Wednesday, but another storm system may
impact the region next Thursday. Most of the region will remain
below freezing until Wednesday and by Thursday, we should be warm
enough to mitigate any wintry concerns.
&&
.AVIATION...
Issued at 500 PM CST Thu Feb 28 2019
Mostly too light to detect pcpn is occurring across our northern
terminals, but should be winding down heading into the early
evening. MVFR to IFR cigs are anticipated to linger though the
night, however, as time/height cross sections at all terminals
remain socked in below 850 mb, despite some drier air just above
that. Due to the high humidity near the ground, cannot rule out
fog/drizzle overnight either, which may restrict vsbys to MVFR or
even IFR at times. Slow, but gradual, improvement is expected
tmrw, esp during the pm/planning phase of the forecast, but cigs
may be maintained in restricted cats (MVFR) even then.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RST
Hazardous weather outlook, Feb 28, 3:47 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 PM CST Thu Feb 28 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 PM CST Thu Feb 28 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory remains in effect for northern portions
of southeast Missouri, most of southern Illinois, and adjacent
parts of southwestern Indiana and western Kentucky, until 6 PM.
Light freezing rain is expected to produce some slick driving
conditions mainly on bridges and overpasses.
The potential exits for light freezing drizzle to continue through
the evening, mainly east of the Mississippi River. Between
additional very light icing from freezing drizzle and sunset,
travel conditions may worsen across the area this evening. The
Advisory may need to be continued later into the evening and
possibly expanded eastward.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Confidence is increasing in accumulating snowfall across the
region Saturday night and Sunday. It will begin as all rain, and
then change over to snow from north to south. Some freezing rain
will be possible before it changes over to all snow.
Wind chill readings Sunday night into Monday morning will drop into
the zero to 10 below zero range over most of the region. Wind
chills from zero to 5 below will be possible across the northern
half of the area Monday night into Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of freezing rain and icing would be very helpful
this evening.
DRS
Flood, Alexander
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Alexander County, 2.54 mi ESE of Cairo to 1.83 mi N of Urbandale
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.985, -89.138
Major flooding continued on the Ohio River from February into March. At the Cairo river gage, the river crested at 56.51 feet on the 1st. This was just a few inches above the crest of 56.2 feet in the flood of March, 1997. This flood crest was tied with the flood of April, 1975 for the second highest crest since the Flood of 1937. The flood of Spring, 2011 remains the highest crest since 1937. Flood stage at Cairo is 40 feet. U.S. Highway 60/62 was closed at the Ohio River bridge to Kentucky. This road serves as a primary link between Kentucky and Illinois. A detour of about 80 miles was required for commuters in the area. The governor of Illinois surveyed the flooded part of the county. There was extensive flooding of low-lying woods, fields, and parks. The impacts were very similar to the March, 1997 flood. Most of the flood gates were installed at Cairo. Areas not protected by the levee and floodwall system were inundated. The U.S. Army Corps of Engineers installed a high-capacity pump near Urbandale to remove water from heavy rainfall on the protected side of the levee. Since the crop season was not underway, agricultural losses were insignificant.
Flood, Pulaski
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Pulaski County, Mound City to 0.67 mi WSW of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.080, -89.170
Major flooding continued on the Ohio River from February into March. There was extensive flooding of low-lying woods, fields, and parks. The impacts were very similar to the March, 1997 flood. The river crested just a few inches above the flood crest of March, 1997 at the Cairo river gage. The exact crest at Cairo was 56.51 feet on the 1st. Areas not protected by levees were inundated. Since the crop season was not underway, agricultural losses were insignificant. Total property damage estimates can be found in the February report.
Flood, Massac
- When
- March 1, 12:00 AM CST to March 23, 3:00 PM CST
- Where
- Massac County, Joppa to 1.06 mi SSW of Metropolis
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.200, -88.850
A prolonged major river flood that began in February gradually subsided in March. The flood affected at least 50 homes in Metropolis. The flood crest of 53.27 feet on the Paducah river gage occurred in February. This was tied with the 1950 flood for the second worst flood since the Flood of 1937. More details on the flood crest and on the total property damage estimates can be found in the February report. Metropolis is not protected by a levee or flood wall, so river floodwater impacted the city directly. Heavy rainfall events combined with backwater from the Ohio River caused widespread flooding along the eastern limits of Metropolis. Numerous roads were closed around the county. In the city of Metropolis, portions of 27 city streets were closed. The governor of Illinois toured the flooded area. The riverboat casino in Metropolis was closed for an extended period of time. Outside the Metropolis city limits, 17 to 20 additional homes were affected in the county. About six of those homes were flooded. The Red Cross opened a shelter in Brookport. Floodgates were installed around Brookport, blocking access to the city from the east.
Flood, Pope
- When
- March 1, 12:00 AM CST to March 24, 10:00 AM CST
- Where
- Pope County, Golconda to New Liberty
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.370, -88.480
Moderate flooding of the Ohio River continued from February into March. At the Golconda gage, the river crested at 51.51 feet on February 25. More details on the flood crest and the property damage estimate can be found in the February report. There was considerable flooding of low-lying woods and fields. A few residences in the lowest areas near the river were impacted. Rural Pope County roads were flooded around Brownfield and Hamletsburg.
Flood, Hardin
- When
- March 1, 12:00 AM CST to March 22, 8:00 AM CST
- Where
- Hardin County, Rosiclare to Elizabethtown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.420, -88.350
Moderate flooding of the Ohio River continued from February into March. A portion of Illinois Route 1 was closed. There was considerable flooding of low-lying woods and fields. Rural county roads were flooded. A campground at Saline Landing was flooded, and Front Street was flooded in Elizabethtown. There was sandbagging around a few homes in Elizabethtown and Cave-In-Rock. At Rosiclare, Illinois Route 146 was closed leading into town, and water was up along a floodgate. The town of Rosiclare put up the first floodgates in the lowest sections of town. However, little or no property damage occurred in Hardin County. Total property damage estimates can be found in the February report. The ferry from Cave-In-Rock to the Kentucky shore suspended operations due to high water.
Flood, Gallatin
- When
- March 1, 12:00 AM CST to March 21, 11:00 AM CST
- Where
- Gallatin County, Shawneetown to 3 mi NE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Moderate flooding of the Ohio River continued from February into March. At the Shawneetown river gage, the river crested at 48.96 feet on February 20. More details on the February flood crest and the total property damage estimate can be found in the February report. The community of Old Shawneetown was threatened, but most of this community has been abandoned since the devastating flood of 2011. Very little if any structural flooding was reported in Old Shawneetown. There was considerable flooding of low-lying agricultural land. Numerous county roads were closed. Backwater flooding extended up the Saline River, affecting low ground from Junction to Equality.
Flood, Alexander
- When
- March 1, 12:00 AM CST to March 3, 7:00 AM CST
- Where
- Alexander County, Thebes to 0.85 mi ESE of Thebes
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Minor flooding continued from February into early March on the Mississippi River. Low-lying woods and fields not protected by levees were underwater. The Mississippi River rose above flood stage in response to snowmelt and rain in the northern parts of the river basin.
Flood, White
- When
- March 1, 12:00 AM CST to March 2, 11:00 PM CST
- Where
- White County, Maunie to 3.28 mi E of Maunie
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
Moderate flooding on the Wabash River in February ended during the first few days of March. At the New Harmony, IN river gage, the river crested at 20.41 feet on Feb. 16th. Considerable flooding of low ground occurred on the Illinois side of the river. Most of the low ground was dormant agricultural fields. Some county roads were flooded.
Flood, Wabash
- When
- March 1, 12:00 AM CST to 2:00 PM CST
- Where
- Wabash County, 1.51 mi SE of Mt Carmel to 0.8 mi SSE of Patton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.408, -87.747
Flooding of the Wabash River ended during the first day of March. Some low-lying woods and fields were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 1 to 3, 2019$683,000 · EF3 · 32 events
- Flooding in Kentucky, March 1 to 31, 20191 death · 17 events
- Wildfire in Oklahoma, March 1, 2019$100,000 · 1 event
- Tornado in South Carolina, March 1, 2019$50,000 · EF0 · 1 event
- Flooding in Missouri, March 1 to 28, 2019$30,000 · 3 events
- Flood in Kentucky, March 1 to 17, 2019$25,000 · 1 event
- Damaging Wind in Georgia, March 1, 2019$25,000 · 60 kt wind · 1 event
- Drought in New Mexico, March 1 to 31, 201920 events
- Winter Storm and Extreme Cold in Wyoming, March 1 to 3, 201918 events
- Winter Weather in Virginia, March 1, 201917 events
- Winter Weather in Maryland, March 1, 201915 events
- Winter Weather in New Jersey, March 1, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807201, 807202, 807203, 807204, 807205, 807206, 807207, 807208, 807209.